Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS New Orleans, LA

May 17, 2003Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2003, 10:37 AM CDT for Amite County, Wilkinson County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 10:37 AM CDT (15:37 UTC)
Expired
May 17, 2003, 11:15 AM CDT
In force
38 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:20 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 171537
SVRNEW
MSC005-157-171615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1034 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 1115 AM CDT

* AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST EAST OF DOLOROSA IN NORTHERN WILKINSON 
  COUNTY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SMITHDALE AROUND 1110 AM CDT
   BROOKSIDE AROUND 1100 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3146 9136 3123 9136 3124 9066 3152 9068

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:30 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 17, 9:30 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
930 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES FOR NEW TORNADO WATCH 403 ISSUED AT 920 AM VALID THRU
3 PM. AREA AFFECTED SOUTHWEST MISSISSIPPI AND ADJACENT PARISHES
SOUTH FROM POINT COUPEE TO WASHINGTON INCLUDING PEAR RIVER COUNTY.

..................................PREVIOUS DISCUSSION.........

GOOD STRONG POP FORECAST INHERITED. NO REAL CHAGES TO POPS WITH THE
EXCEPTION OF THE EXTENDED. WILL TAKE PRECIP OUT AFTER WEDNESDAY
SINCE THE NICE RIDGE OVER THE TX AREA BY WEDNESDAY WILL DEVELOP
EASTWARD OVERTAKING OUR WEATHER SENDING US BACK INTO THE HOT MUGGIES
WITH LITTLE TO NO CHANCE OF RAIN.

IN THE SHORT TERM...UPP LOW TO MOVE SOUTHWARD OVER THE AREA.
ALTHOUGH THE LOW WEAKENS A BIT IT SHOULD STILL HAVE ENOUGH COOL AIR
POOLED ABOVE TO KEEP LAPSE RATES IN THE 6.5 DEGREE AREA. DYNAMICS
REALLY BEGIN TO SUBSIDE BY SUNDAY AS THE UPPER LOW WARMS AND WEAKENS
GIVING WAY TO DECREASING WINDS ALOFT PRODUCING LESS SPEED DIVERGENCE
ALOFT. THIS SHOULD LEAD US INTO A SLIGHT ABOVE NORMAL DISTRIBUTION
OF THERMAL TS BY SUNDAY THROUGH TUESDAY. WEDNESDAY WE WILL SEE THE
NEXT COOL FRONT MOVE THROUGH TO GIVE A GOOD SHOT OF SH/TS BEFORE THE
MID-UPP LEVEL HIGH TAKES HOLD.

NOW BACK TO TODAY. SPC HAS SLIGHT RISK OUT AREA WIDE TODAY...GOOD
DECISION. CAPE GOES TO 2500+. HELICITY VALUES STAY WITHIN THE LOW
RANGE AROUND 100 TO 120. ALTHOUGH WITH THESE CAPE VALUES ONE DOESNT
NEED AS MUCH HELICITY LOOKING AT CLIMO. SOUNDING ALSO CONTINUES TO
MOISTEN MOVING INTO THE 1.50+ RANGE TODAY AND ALMOST 2.00 BY
SUNDAY. WILL KEEP POPS TO MORE OF AREAL COVERAGE INSTEAD OF TEMPORAL
COVERAGE. WILL MENTION SOME OF THESE TS MAY BE SEVERE IN HWO AND
THINKING OF USING IN ZONES.

WINDS COMING UP THIS MORNING. AS A RESULT SMALL CRAFT ADVISORIES ARE
ISSUED FOR A PORTION OF THE COASTAL WATERS. SMALL CRAFT CAUTION
STATEMENTS HOISTED OVER REMAINDER.

PRELIMS...
MCB 87/68/83/68/85/70/88/69/89/70/89/69/86 4453322052000
BTR 87/69/84/70/85/71/89/70/89/71/89/71/87 3442302052000
MSY 89/74/84/73/87/73/88/73/89/73/89/73/87 2363302043000
GPT 86/76/83/72/85/72/86/71/87/71/87/71/85 2263322043000

.NEW...SMALL CRAFT ADVISORY FOR GULF WATERS FROM SW PASS MISSISSIPPI
RIVER TO ATCHAFALAYA RIVER OUT 60 NM.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, May 17, 9:50 AM CDT, 47 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-172200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE NEW ORLEANS LA
950 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL PRODUCE A LINE OF STRONG TO SEVERE
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...POSSIBLE LARGE HAIL AND
DAMAGING WINDS OF 50 TO 60 MPH. THESE THUNDERSTORMS WILL SLOW DOWN
IN THEIR SOUTHEAST MOVEMENT THIS AFTERNOON RESULTING IN ADDITIONAL
RAINFALL FALLING OVER THE SAME AREA...MAINLY NORTH AND WEST OF LAKE
PONTCHARTRAIN THIS AFTERNOON AND TONIGHT. A FEW TORNADOES ARE
POSSIBLE IN THIS LINE OF STRONG THUNDERSTORMS THIS MORNING...MAINLY
NORTH OF A LINE FROM BATON ROUGE TO PEARL RIVER LOUISIANA.

MARINE...
SMALL CRAFT ADVISORIES ARE HOISTED FOR WINDS OF 20 TO 25 KNOTS OVER
GULF WATERS FROM SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT
60 NM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. THE NEXT RISK
OF SEVERE WEATHER WILL BE WEDNESDAY AS A COLD FRONT MOVES THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED THIS AFTERNOON.

07

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:24 PM CDTSevere Thunderstorm WarningLIXAmite, Pike51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.